Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Birmingham, AL

February 12, 2008Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2008, 4:57 PM CST for Dallas County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2008, 4:57 PM CST (22:57 UTC)
Expired
Feb 12, 2008, 5:24 PM CST
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 12:34 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122257
SVRBMX
ALC047-122345-
/O.NEW.KBMX.SV.W.0031.080212T2257Z-080212T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SELMONT-WEST SELMONT...SELMA...

* UNTIL 545 PM CST

* AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TILDEN...OR 11 MILES NORTHEAST OF CAMDEN...
  AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELKNAP AND 7 MILES SOUTHEAST OF WHITES BLUFF BY 505 PM CST...
  SKYHARBOR AIRPORT BY 520 PM CST...
  SELMONT-WEST SELMONT AND SELMA BY 525 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3217 8732 3219 8732 3251 8708 3249 8699
      3243 8685 3205 8705 3205 8713
TIME...MOT...LOC 2257Z 205DEG 37KT 3213 8712

$$
3 follow-up statements
000 
WWUS54 KBMX 122307
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CST TUE FEB 12 2008

ALC047-122345-
/O.CON.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
506 PM CST TUE FEB 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR EASTERN DALLAS COUNTY...

AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BELKNAP...OR ABOUT 13 MILES SOUTHWEST OF
SELMONT-WEST SELMONT...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARDIS AND OLD CAHABA PARK BY 515 PM CST...
  CRAIG FIELD AIPORT AND SKYHARBOR AIRPORT BY 520 PM CST...
  SELMONT-WEST SELMONT...SELMA AND 7 MILES SOUTHEAST OF POTTER
  STATION BY 525 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.

LAT...LON 3221 8719 3231 8717 3251 8708 3249 8699
      3243 8685 3216 8700 3214 8706
TIME...MOT...LOC 2306Z 205DEG 37KT 3222 8709

$$
000 
WWUS54 KBMX 122317
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST TUE FEB 12 2008

ALC047-122345-
/O.CON.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
517 PM CST TUE FEB 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR CENTRAL DALLAS COUNTY...

AT 514 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SARDIS...OR ABOUT 7 MILES SOUTH OF
SELMONT-WEST SELMONT...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELMONT-WEST SELMONT AND SELMA BY 525 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.

LAT...LON 3225 8707 3231 8712 3250 8704 3250 8703
      3247 8694 3246 8693 3243 8685 3224 8695
TIME...MOT...LOC 2317Z 205DEG 37KT 3232 8703

$$
000 
WWUS54 KBMX 122324
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST TUE FEB 12 2008

ALC047-122334-
/O.CAN.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
524 PM CST TUE FEB 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.

LAT...LON 3225 8707 3231 8712 3250 8704 3250 8703
      3247 8694 3246 8693 3243 8685 3224 8695
TIME...MOT...LOC 2324Z 205DEG 37KT 3239 8700

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 4:00 PM CST, 57 minutes earlier.

Area forecast discussion, Feb 12, 4:00 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST TUE FEB 12 2008

.SHORT TERM...(TONIGHT AND WEDNESDAY)

LINE OF SHOWERS AND THUNDERSTORMS POISED TO MOVE WEST TO EAST ACROSS
CENTRAL ALABAMA THIS EVENING AND OVERNIGHT...PRETTY MUCH ON SCHEDULE
OF PREVIOUS FORECAST. BEST INSTABILITY REMAINS IN THE FAR
SOUTHERN COUNTIES...WHICH IS WHERE THE MAIN SEVERE WEATHER IS.
WORST WEATHER SHOULD ONLY LAST AT ANY PARTICULAR LOCATION FOR
ABOUT AN HOUR OR TWO...WITH THE RAIN TAPERING OFF TO SHOWERS OR
DRIZZLE AFTER THAT. BY SUNRISE...RAIN SHOULD JUST ABOUT BE LEAVING
THE SOUTHEASTERN COUNTIES.

STRONG COLD ADVECTION ON WEDNESDAY WILL KEEP CONDITIONS CHILLY AND
BRISK. TOUGH TO GAGE THE CLEARING OF THE CLOUDS...BUT THINK MOST
SPOTS SHOULD BE GETTING AT LEAST SOME SUNSHINE BY NOON OR 2 PM.
WILL PROBABLY NEED SOME SORT OF WIND ADVISORY DURING THE DAY ON
WEDNESDAY.

/61/

.LONG TERM...(THURSDAY THROUGH MONDAY).

BENIGN SEASONAL WEATHER EXPECTED INTO FRIDAY. WINDS DO SHIFT
AROUND TO THE SOUTH ON THURSDAY INDICATING A SLOW RETURN OF
MOISTURE. RAINS RETURN TO THE FORECAST ON FRIDAY AFTERNOON AS AN
APPROACHING BOUNDARY SLIDING DOWN FROM NORTH STOCKPILES MOISTURE.
PINEAPPLE EXPRESS WITH ASSOCIATED MINI-WAVES WILL BE ZOOMING
ACROSS HELPING TO ENHANCE SHOWERS. CONFIDENCE DECLINES AS WE MOVE
INTO THE WEEKEND. MODELS DEPICTING A STRONG SURFACE LOW SPINNING
UP ALONG THE CENTRAL GULF COAST ON SATURDAY. I DONT THINK I BUY
THIS AT ALL. MORE REALISTIC IS THE SUNDAY SPIN-UP. MODELS CONTINUE TO
STRUGGLE ON WHERE THIS ONE WILL DEVELOP AND WHERE IT WILL TRACK.
WILL CONTINUE TO PLAY THIS CONSERVATIVELY. WILL CONTINUE MENTION
OF CHANCE OF THUNDERSTORMS.

JONES/90

&&

.AVIATION...18Z DISCUSSION.

TSRA TO MOVE ACROSS AND EFFECT ALL SITES THROUGH 09Z. WINDS
ASSOCIATED WITH LINE COULD GUST TO 50 KTS. CONCERN FOR MGM AND TOI
LIES BETWEEN 00Z AND 02Z. -RA EXPECTED FOR SHORT TIME BEHIND TS.
CEILINGS SHOULD IMPROVE ABOVE RESTRICTIONS FROM WEST TO EAST BY
09Z. BACK TO WINDS...WINDS AHEAD OF COLD FRONT WILL CONTINUE TO BE
10G20KT AHEAD OF THE FRONT...AND 15G25KT BEHIND THE FRONT.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     37  43  27  55  32 /  90   0   0  10  10
ANNISTON    39  45  25  57  34 /  90   0   0  10  10
BIRMINGHAM  32  45  26  56  38 /  90   0   0  10  10
TUSCALOOSA  31  45  27  57  38 /  90   0   0  10  10
CALERA      36  46  28  57  38 / 100   0   0  10  10
AUBURN      40  47  25  55  38 /  90  20   0  10  10
MONTGOMERY  39  48  28  58  36 / 100  10   0  10  10
TROY        42  50  28  59  35 /  90  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Feb 12, 1:07 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST TUE FEB 12 2008

ALZ011>015-017>050-131900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THROUGH 8 PM
TODAY ACROSS CENTRAL ALABAMA.  THE BEST CHANCE OF SEVERE
THUNDERSTORMS...INCLUDING DAMAGING WINDS AND ISOLATED TORNADOES...
IS ROUGHLY ALONG AND SOUTH A LINE FROM LIVINGSTON...TO SELMA...TO
MONTGOMERY...TO EUFAULA.

GUSTY WINDS OF 25 TO 30 MPH ARE ALSO EXPECTED ON AREA LAKES AND
WATERWAYS THROUGH 3 AM WEDNESDAY MORNING. A LAKE WIND ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Feb 12, 2:20 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CST TUE FEB 12 2008

ALZ012-022-122100-
LAMAR-PICKENS-
220 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300
PM CST...

AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW HOPE...OR 10 MILES
NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 30 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE GROVE.
  ETHELSVILLE.
  MCSHAN.
  SHAW.
  MILLPORT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Feb 12, 3:25 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CST TUE FEB 12 2008

ALZ022-023-031-122215-
GREENE-PICKENS-TUSCALOOSA-
325 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 415 PM CST...

AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENEVOLA...OR 9 MILES EAST OF ALICEVILLE...
MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BENEVOLA.
  PIONEER.
  REFORM.
  GORDO.
  ECHOLA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Feb 12, 3:34 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 NE YORK               32.55N 88.24W
02/12/2008                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN BETWEEN YORK AND LIVINGSTON.
            WINDS ESTIMATED UP TO 60 MPH.

&&

61
Special weather statement, Feb 12, 4:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CST TUE FEB 12 2008

ALZ023-024-034-122300-
BIBB-JEFFERSON-TUSCALOOSA-
420 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON AND TUSCALOOSA
COUNTIES UNTIL 500 PM CST...

AT 420 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINDHAM SPRINGS TO
MOUNDVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF HOLT TO
16 MILES SOUTH OF TUSCALOOSA...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE TUSCALOOSA.
  WHITSON.
  BANKHEAD LOCK AND DAM.
  COALING.
  LITTLE SHOAL.
  ABERNANT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Feb 12, 4:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     TUSCALOOSA              33.97N 87.77W
02/12/2008                   MARION             AL   BROADCAST MEDIA

            A FEW POWER LINES DOWN ON 12TH AVE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:13 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more36 hr
Feb 12, 2:57 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter48 min
Feb 12, 3:38 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter52 min
Feb 12, 4:26 PM CSTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.